- Thursday, March 25, 2010
- Association between gastrointestinal manifestations following acetaminophen poisoning and outcome in 291 acetaminophen poisoning patients
- Published at:Pharmacoepidemiology and Drug Safety DOI: 10.1002/pds.1940
Sa\'ed H. Zyoud, M.Sc 1 2 *, Rahmat Awang, Pharm D 1, Syed Azhar Syed Sulaiman, Pharm D 3, Samah W. Al-Jabi, M.Sc 2 3 1WHO Collaborating Centre for Drug Information, National Poison Centre, Universiti Sains Malaysia (USM), Penang, Malaysia
2College of Pharmacy, An-Najah National University, Nablus, Palestine
3Clinical Pharmacy program, School of Pharmaceutical Sciences, Universiti Sains Malaysia (USM), Penang, Malaysia
email: Sa\'ed H. Zyoud ([email protected] [email protected])
*Correspondence to Sa\'ed H. Zyoud, Clinical Toxicology Program, National Poison Centre, Universiti Sains Malaysia (USM), Penang, Malaysia.
Abstract Background Acetaminophen poisoning is a common clinical problem, and early identification of patients with more severe poisoning is key to improving outcomes.
This study intends to document prevalence, clinical characteristics, and predictors of gastrointestinal (GI) manifestations and to assess the impact of these manifestations on outcome in patients with acetaminophen poisoning.
This is a retrospective cohort study of hospital admissions for acute acetaminophen poisoning conducted over a period of 5 years from 1 January 2004 to 31 December 2008. Parametric and non-parametric tests were used to test differences between groups depending on the normality of the data. Statistical Package for Social Sciences (SPSS) 15 was used for data analysis.
Two hundred and ninety-one patients were studied; their mean age was 23.01 ± 7.4 years and 76.6% had GI manifestations. Multiple logistic regression showed that significant risk factors for GI manifestations were present among patients who reported acetaminophen dose ingested 10 g (p < 0.001), and latency time more than 8 hours (p = 0.030). GI manifestations at first admission predicted poorer outcomes in terms of estimated acetaminophen levels to be a possible toxic (p < 0.001), elevated bilirubin levels (p = 0.002), prolonged prothrombin time (PT; p = 0.002), elevated creatinine level (p = 0.028), declination of potassium level (p < 0.001), and prolonged hospital stay (p < 0.001).
GI manifestations were common among patients with acetaminophen poisoning. This study suggests that the presence of GI manifestations at first presentation appears to be an important risk marker of subsequent hepatotoxicity and nephrotoxicity. Copyright © 2010 John Wiley & Sons, Ltd.